Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Indianapolis, IN

April 10, 2017Carroll County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 10, 2017, 9:29 AM EDT for Carroll County, Tippecanoe County, Indiana. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2017, 9:29 AM EDT (13:29 UTC)
Expired
Apr 10, 2017, 10:00 AM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Carroll County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 9:29 AM EDTHAIL 11 Nnw Lafayette, IN
Apr 10, 9:33 AM EDTHAIL 1.53 E Lafayette, INTIME ESTIMATED FROM RADAR.
Apr 10, 9:33 AM EDTHAIL 1.753 Ese Shadeland, IN
Apr 10, 9:48 AM EDTHAIL 1Flora, INTIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS53 KIND 101329
SVRIND
INC015-157-101400-
/O.NEW.KIND.SV.W.0045.170410T1329Z-170410T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
929 AM EDT MON APR 10 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Carroll County in north central Indiana...
  Northern Tippecanoe County in west central Indiana...

* Until 1000 AM EDT.

* At 928 AM EDT, a severe thunderstorm was located over Lafayette,
  moving northeast at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lafayette, West Lafayette, Delphi, Flora, Shadeland, Dayton, Battle
  Ground and Purdue University.

This includes Interstate 65 between mile markers 168 and 179.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4050 8645 4043 8662 4043 8669 4040 8670
      4031 8691 4044 8701 4056 8679 4056 8677
      4057 8677 4066 8661
TIME...MOT...LOC 1328Z 239DEG 37KT 4040 8686 

HAIL...1.00IN
WIND...<50MPH
 
$$

50
2 follow-up statements
889 
WWUS53 KIND 101335
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
935 AM EDT MON APR 10 2017

INC015-157-101400-
/O.CON.KIND.SV.W.0045.000000T0000Z-170410T1400Z/
Carroll IN-Tippecanoe IN-
935 AM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT
FOR SOUTHERN CARROLL AND NORTHERN TIPPECANOE COUNTIES...

At 935 AM EDT, a severe thunderstorm was located near Lafayette,
moving northeast at 45 mph.

HAZARD...Golf ball size hail. 

SOURCE...Emergency management. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Lafayette, West Lafayette, Delphi, Flora, Shadeland, Dayton, Battle
Ground and Purdue University.

This includes Interstate 65 between mile markers 168 and 179.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4050 8645 4043 8662 4043 8669 4040 8670
      4031 8691 4044 8701 4056 8679 4056 8677
      4057 8677 4066 8661
TIME...MOT...LOC 1335Z 239DEG 37KT 4044 8677 

HAIL...1.75IN
WIND...<50MPH
 
$$

50
708 
WWUS53 KIND 101344
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
944 AM EDT MON APR 10 2017

INC157-101353-
/O.CAN.KIND.SV.W.0045.000000T0000Z-170410T1400Z/
Tippecanoe IN-
944 AM EDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TIPPECANOE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4050 8645 4043 8662 4043 8669 4056 8669
      4056 8670 4060 8671 4066 8661
TIME...MOT...LOC 1343Z 241DEG 44KT 4049 8663 

$$

INC015-101400-
/O.CON.KIND.SV.W.0045.000000T0000Z-170410T1400Z/
Carroll IN-
944 AM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT
FOR SOUTHERN CARROLL COUNTY...

At 943 AM EDT, a severe thunderstorm was located near Delphi, or 13 
miles northeast of Lafayette, moving northeast at 50 mph.  At 933 AM 
EDT, emergency management reported golf ball sized hail 3 miles east 
south east of Shadeland.

HAZARD...Golf ball size hail. 

SOURCE...Emergency management. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Delphi and Flora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4050 8645 4043 8662 4043 8669 4056 8669
      4056 8670 4060 8671 4066 8661
TIME...MOT...LOC 1343Z 241DEG 44KT 4049 8663 

HAIL...1.75IN
WIND...<50MPH
 
$$

AW/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:39 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 10, 6:39 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
639 AM EDT Mon Apr 10 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 318 AM EDT Mon Apr 10 2017

A frontal system will approach central Indiana today and move
through tonight and Tuesday morning bringing chances for showers
and thunderstorms to the area. After that mainly dry weather for
the rest of the week with very small shower chances on Thursday. A
frontal system will move in to end the week and a front will get
hung up over the area for the weekend bringing thunderstorm
chances back to the area.

&&

.NEAR TERM /Today and tonight/...

Issued at 318 AM EDT Mon Apr 10 2017

Low pressure moving through the Great Lakes will bring some upper
forcing to central Indiana today and drag a cold front through
the area tonight into Tuesday morning. An upper jet streak will
move through northern parts of the area, but the best upper
forcing will stay north of the forecast area. A low level jet
around 40 kts or so will bring some moisture up ahead of the cold
front and should see instability build over at least western parts
of the forecast area during the afternoon. Thus have increasing
chances for showers and thunderstorms during the afternoon/evening
across the western and then central counties, finally bringing
chances for thunderstorms across the entire area tonight ahead of
the cold frontal passage. With some instability and bulk shear
around 40 to 50 kts could see a few strong storms, possibly even
an isolated severe storm, but think best severe threat will remain
north of the area and agree with SPC marginal risk for central
Indiana.

As far as timing is concerned, think most of the area will be dry
through the morning. Hi res guidance indicates a few showers could
be possible across the western counties for a few hours this
morning so kept a slight chance there for this. Otherwise better
forcing doesn't move in until later in the afternoon and increased
pops then. Eastern counties may stay dry for most of the day and
not see much until tonight. With the slower precip arrival and
gusty southwesterly flow increased highs a degree or two from
guidance average.

&&

.SHORT TERM /Tuesday through Wednesday night/...

Issued at 318 AM EDT Mon Apr 10 2017

A cold front will slow down as it moves through the area and had
to keep some pops into Tuesday morning across the southeastern
forecast area. After that high pressure will build in and bring
dry weather with it. Highs will be in the 60s Tuesday and
Wednesday. Lows Tuesday night under mostly clear skies will dip in
the upper 30s to mid 40s which should be warm enough to stave off
any frost.

&&

.LONG TERM /Thursday through Sunday/...
Issued at 300 AM EDT Mon Apr 10 2017

A more active pattern will develop through the extended as a
frontal boundary becomes hung up over the region. The front will
arrive initially on Thursday as a weakening wave aloft drifts
through the Ohio Valley. With limited moisture and instability
present into Friday...really hard to justify much higher than low
chance pops for central Indiana. While there will be a few
showers Thursday and Friday and perhaps a thunderstorm on
Friday...most areas will remain dry.

Greater convective coverage is expected over the weekend as the
front lifts back north into the lower Great Lakes...then swings
back south through the region as a cold front Sunday with the
ridge aloft being flattened by an upper wave tracking through the
upper Midwest. Neither Saturday or Sunday will be a washout...but
scattered convection is expected both days with the front in the
area.

Temperatures will remain warm through the period with highs
ranging from the mid 60s into the 70s. With southerly flow and
presence of the upper ridge over the area Saturday...some
locations could make a run at 80 degrees.

&&

.AVIATION /Discussion for 101800z TAF issuance/...

Issued at 634 AM EDT Mon Apr 10 2017

The sites will start out VFR with LLWS through 13z. Winds will
gusts out of 190-210 at 25-30 kts through the day. Chances of
showers and thunderstorms will move into the sites during the
afternoon hours, after around 20z, and included a VCTS for several
hours at each site for this threat. Not enough confidence in
timing/coverage to include an explicit TSRA at this time. Ceilings
should fall to MVFR around the same time, starting after around
20z, and stay there until after cold frontal passage sometime
after 6z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....Ryan
AVIATION...CP
Hazardous weather outlook, Apr 10, 4:09 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
409 AM EDT Mon Apr 10 2017

INZ021-028>031-035>049-051>057-060>065-067>072-111000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
409 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Gusty southwest winds. Scattered strong afternoon and
evening thunderstorms.

Hazards: Wind gusts peaking at 30 to 35 mph. Lightning...gusty winds
and locally heavy rainfall with thunderstorms.

Timing: Gusty winds today and tonight. Best threat for thunderstorms
late afternoon and evening.

Discussion: Chances for showers and thunderstorms will increase...
especially this afternoon through tonight as a cold front moves into
the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Scattered thunderstorms will be possible Friday through
Sunday as a frontal system meanders across Indiana.

Discussion: High pressure will keep dry conditions across central
Indiana through early Thursday. A frontal boundary will develop
across the region and bring scattered showers and thunderstorms...
especially Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:56 AM EDTSevere Thunderstorm WarningINDWarren19 min
Apr 10, 9:49 AM EDTSevere Thunderstorm WarningINDCarroll14 min
Apr 10, 10:15 AM EDTSpecial Weather StatementINDBoone30 min
Apr 10, 10:18 AM EDTSpecial Weather StatementINDHoward42 min
Apr 10, 10:40 AM EDTSevere Thunderstorm WarningINDMadison, Tipton23 min
Apr 10, 1:02 PM EDTSpecial Weather StatementINDFountain, Vermillion43 min
Apr 10, 1:32 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery28 min
Apr 10, 1:36 PM EDTSpecial Weather StatementINDTippecanoe39 min
Apr 10, 3:10 PM EDTSpecial Weather StatementINDParke20 min
Apr 10, 3:32 PM EDTSpecial Weather StatementINDMontgomery28 min
Apr 10, 3:38 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Parke, Putnam37 min
Apr 10, 3:48 PM EDTSpecial Weather StatementINDTipton42 min
Apr 10, 4:53 PM EDTSpecial Weather StatementINDMadison22 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.